MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0305
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-01862.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, a ruby coil unintentionally detached while being re-sheathed outside of the patient.The physician then advanced a new ruby coil in the patient using a px slim delivery microcatheter (px slim) and attempted to retract it in order to reposition the px slim.However, while retracting the ruby coil, the physician experienced resistance and the ruby coil unintentionally detached and occluded the posterior tibial artery.The physician did not make an attempt to retrieve the detached ruby coil and the procedure was completed using additional ruby coils and the same px slim.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, a ruby coil detached while being resheathed outside of the patient.The physician then advanced a new ruby coil in the patient using a px slim delivery microcatheter (px slim) and attempted to retract it in order to reposition the px slim.However, while retracting the ruby coil, the physician experienced resistance and the ruby coil unintentionally detached and occluded the posterior tibial artery.It was reported that the resistance was experienced during the procedure was due to the patient anatomy.The physician did not make an attempt to retrieve the detached ruby coil and the procedure was completed using additional ruby coils and the same px slim.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, and 24.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the proximal constraint sphere was not present within the distal detachment tip (ddt).Conclusions: evaluation of the first returned ruby coil revealed that the introducer sheath was loaded backwards and the embolization coil sr wire was fractured.The introducer sheath friction lock has a small inner diameter (id) which allow the sheath to seat on the pusher assembly mid-joint.If the introducer sheath is loaded backward during re-sheathing, the coil will be retracted through the friction lock and resistance will likely be experienced.If the embolization coil is forcefully retracted against the friction lock resistance, the sr wire may fractured detaching the coil.Evaluation of the second returned ruby coil revealed that the pet lock was intact and the embolization coil was detached from its pusher.The pet lock being intact indicates there was no attempt to detach the coil on the proximal end.The proximal constraint sphere missing from the ddt indicates the embolization coil did not break but detached in its entirety from the pusher assembly.It was reported that resistance was experienced during the procedure due to the patient anatomy.If the device is forcefully retracted against resistance, the polymer section of the pusher assembly may elongate extending the ddt beyond the reach of the pull wire.If the pull wire retracts far enough proximal, similar to the mechanism of detachment, it may allow the proximal constraint sphere to come out of the ddt detaching the embolization coil from its pusher assembly.Further evaluation of the returned ruby coil revealed that the pusher was slightly bent.This bend likely occurred from the curves and bends within the patient¿s anatomy.The detached embolization coils and the px slim identified in the complaint were not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01862.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7891005
Report Number3005168196-2018-01863
Device Sequence Number1861828
Product Code HCG
UDI-Device Identifier00814548013145
UDI-Public00814548013145
Combination Product (Y/N)Y
Initial Reporter CountryBR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2025
Device Catalogue NumberRBY4C0305
Device Lot NumberF78255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/23/2018
Supplement Date Received by Manufacturer11/21/2018
Initial Report FDA Received Date09/19/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005